Nebraska, 2025

Damaging Wind in Nebraska, September 16, 2025

September 16, 2025 · NWS CYS · 1 event in 1 county or zone

Two lines of strong thunderstorms developed over southeast Wyoming in the morning of September 16th, with another line developing and strengthening during the middle of the afternoon. These storms moved east and briefly became severe and produced winds gusts over 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Two lines of strong thunderstorms developed over southeast Wyoming in the morning of September 16th, with another line developing and strengthening during the middle of the afternoon. These storms moved east and briefly became severe and produced winds gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 16, 4:55 AM MST, 3 hours 52 minutes earlier. Its key messages:

  • Another cold front and potent Pacific storm system will push across Wyoming Tuesday and Wednesday, resulting in cooler temperatures, scattered thunderstorms, and more widespread rainfall through the end of the week.
  • Temperatures are expected to warm Thursday through the weekend with some minor chances for precipitation during this time.
Area forecast discussion, Sep 16, 4:55 AM MST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
555 AM MDT Tue Sep 16 2025

.KEY MESSAGES...

- Another cold front and potent Pacific storm system will push
  across Wyoming Tuesday and Wednesday, resulting in cooler
  temperatures, scattered thunderstorms, and more widespread
  rainfall through the end of the week.

- Temperatures are expected to warm Thursday through the
  weekend with some minor chances for precipitation during this
  time.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 310 AM MDT Tue Sep 16 2025

Unsettled and active weather expected through Wednesday, but
also quite a bit of uncertainty remains with forecast
precipitation amounts and precip coverage. Pacific upper level
trough, which is currently slowly moving into western Wyoming
early this morning, is forecast to drift eastward over eastern
Wyoming and western Nebraska over the next 24 to 36 hours. Yes,
it is expected to take that long for the system to cross the
Continental Divide...setting up a prolonged periods of cloudy
skies, periods of rain, and a good chance for thunderstorms this
afternoon and into this evening. For today, as the upper level
trough slowly moves east, a potent disturbance is expected to
track east and then northeast around the base of the trough with
substantial upper level diffluence at jet stream level and some
low level convergence along the passing cold front. With a
pretty dynamic environment today, expect multiple lines of
thunderstorms to develop...with even some developing in the
morning hours based on most high res CAM guidance. I-25 corridor
may have a bit of a lull and could be the last area to see
thunderstorm development today as the disturbance aloft will
takes it's sweet time moving northeast over the Front Range
later today. Everywhere else could see several lines of
thunderstorms pushing across the area with gusty winds and some
hail. The most favorable area for severe weather will be where
high boundary layer instability and forcing are
colocated...which at this time appears to be the southern and
central Nebraska panhandle. Agree with Slight Risk area proposed
by SPC. Large hail, strong damaging winds, and heavy rainfall
are the most likely hazards today. However, can't rule out an
isolated tornado or two for Cheyenne County & Morrill County
and vicinity through the day today. High res guidance shows
decent 0-1km helicity in this region with sufficient veering
winds in the lowest levels of the boundary layer. This shows up
well in the Sidney hodograph, so will need to monitor this area
through this afternoon. Given the time of the year, won't
messaging this threat too aggressively at this time.

What happens after this evening in terms of precip coverage and
evolution with the upper level system is resulting in lower than
average confidence tonight and Wednesday. Synoptic models favor
the upper level trough closing off and forming a midlevel low
across far northeast Colorado and southern Nebraska by late
tonight. High resolution guidance is struggling with the
placement and evolution of this system, and therefore struggling
with precip coverage, rainfall rates, and thunderstorm coverage.
The ECMWF continues to be the most aggressive, showing a 575
closed low forming across far northeast Colorado on Wednesday
with plentiful wrap-around moisture on the back side of the low
into most of southeast Wyoming and western Nebraska. The GFS and
Canadian are similar, but a bit further north with the placement
of the developing low. The NAM and several of the high res
models (including the HRRR) show the upper level low forming
well to the north into the Dakotas...leaving most of the
forecast area in the drier westerly flow south of the center of
the upper level low. Therefore, not totally confident about the
precip forecast and especially the rainfall amounts/rainfall
rates with this storm system through Thursday. For now, kept the
previous forecast and blended with the grand ensemble 25th to
75th percentile spread. Wednesday still looks like the coolest
day with highs possibly not reaching the low 60s for portions of
southeast Wyoming. Another round of snow is likely above 9500
feet as 700mb temperatures lower to 1c to 3c late Tuesday and
through Wednesday. Snowlevel do not appear as low as yesterday,
but expect dynamic cooling to be a factor behind the main storm
system through Wednesday. Can't rule out the I-80 Summit seeing
their first snow flakes of the season, but no accumulation is
expected at this time. Although some thunder is expected on
Wednesday, it will be far more stable and much cooler. Lows
Wednesday night will drop into the 30s to mid 40s for most of
southeast Wyoming...with upper 20s to mid 30s for the
mountains.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 325 AM MDT Tue Sep 16 2025

Towards the end of the work week, a stagnant upper-level low will
slowly spin over the north central part of the country, impacting
the CWA with minor precipitation chances. By Thursday, this low will
start pushing its way eastward, leaving precipitation from this
system lingering over the CWA. Instability across the area will be
weak, suggesting stratiform-like precipitation with perhaps a few
embedded rumbles of thunder. With the upper-level low slowly
beginning to move out, Thursday will also mark the start of a warm
up as warmer 700 mb temperatures are ushered in. High temperatures
on Thursday will be about 5 degrees warmer than Wednesday, with
highs in the 60s and low 70s. Temperatures will continue warming
into the day Friday, with mostly sunny skies helping facilitate
highs in the 70s across most of the CWA.

Heading into the weekend, warming continues with high temperatures
on both Saturday and Sunday making it into the 70s and 80s. A weak
shortwave will make its way across the northern tier of the country
over the weekend, potentially providing enough lift and a bit of
moisture for showers and thunderstorms to develop. Any storms that
do develop look to be mainly confined to the high terrain with
minimal impacts. Aside from precipitation chances over the weekend,
another weak disturbance moving directly across the CWA could
potentially spark some strong to marginally high winds Sunday
afternoon. 700 mb winds over the usual southeast Wyoming wind prones
will reach 50 kts with decent subsidence. Gradients are elevated
which will lead to the increase in wind speeds, but continued model
runs will be needed to assess whether or not high winds will be
possible. Despite this, a windy day is still expected on Sunday.

Headed into the beginning of the work week, weak ridging/zonal flow
will lead to a mild and dry pattern. Mostly sunny skies and above
average temperatures can be expected for Monday and Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 555 AM MDT Tue Sep 16 2025

Active weather expected for Aviation interests across the region
today and into tonight. A potent slow-moving Pacific storm will
track across Wyoming and redevelop near the
Wyoming/Nebraska/Colorado triple point late tonight. Several bands
of showers and thunderstorms are expected this afternoon and
possibly lingering through tonight. Some patchy fog and low CIGS are
expected after 06z Wednesday.

HAZARDS/WEATHER TRENDS: Expect VFR conditions to prevail until 06z
tonight for portions of the eastern high plains. From now (12z)
until 21z, Scattered showers and isolated thunderstorms will impact
KRWL and most of the western Nebraska terminals. These showers have
a history of producing brief MVFR VIS as they move northeast. After
21z, thunderstorms are expected to quickly develop as an upper level
disturbance tracks east and northeast across the area, resulting in
numerous showers and thunderstorms, some severe, across far
southeast Wyoming and western Nebraska. Frequent lightning, very
heavy rainfall, hail, and strong gusty winds are
possible...especially for KCYS, KSNY, and KAIA. Added PROB30 groups
for the most likely timing. Otherwise, models are showing a good
chance (40%-60%) for some fog and LIFR CIGS for all western Nebraska
terminals and KCYS after 06z this evening.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...TJT
Hazardous weather outlook, Sep 16, 2:37 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Tue Sep 16 2025

NEZ002-095-096-WYZ101>119-170945-
Dawes County-Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Tue Sep 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another Pacific system will impact the region today through
Thursday, bringing much cooler temperatures and widespread showers
and scattered thunderstorms. Rain will change to snow above
elevations of 9500 feet in central and southeast Wyoming.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of rain showers, isolated thunderstorms, and cooler
temperatures will continue through Thursday. A slow warming trend
is forecast for the weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-170945-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-
337 AM MDT Tue Sep 16 2025

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

There is a marginal to slight risk for severe thunderstorms today
and into tonight. Multiple lines of thunderstorms will impact
western Nebraska, possibly starting in the morning hours. In the
afternoon, these thunderstorms may become severe and contain large
hail, strong gusty winds, and very heavy rainfall. An isolated
tornado is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Periods of rain showers, isolated thunderstorms, and cooler
temperatures will continue through Thursday. A slow warming trend
is forecast for the weekend.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service or law enforcement.

In the hours before

Special weather statement, Sep 16, 7:23 AM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
823 AM MDT Tue Sep 16 2025

WYZ110-114-115-161515-
North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY-
823 AM MDT Tue Sep 16 2025

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CARBON AND SOUTHWESTERN
ALBANY COUNTIES THROUGH 915 AM MDT...

At 823 AM MDT, Doppler radar was tracking gusty showers along a line
extending from near Rock River to North Fork Campground. Movement was
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deep Creek Campground, Arlington, McFadden, and Wild Horse Ranch.

This includes Interstate 80 in Wyoming between mile markers 269 and
302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10562 4124 10585 4147 10636 4173 10618
TIME...MOT...LOC 1423Z 231DEG 15KT 4169 10588 4137 10615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Sep 16, 8:33 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
933 AM MDT Tue Sep 16 2025

NEZ002-161615-
Dawes NE-
933 AM MDT Tue Sep 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAWES COUNTY THROUGH
1015 AM MDT...

At 933 AM MDT, Doppler radar was tracking a strong thunderstorm near
Roberts Trailhead Campground, or 13 miles southwest of Chadron,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chadron, Crawford, Whitney, Chadron Municipal Airport, Roberts
Trailhead Campground, Chadron State Park, Whitney Lake, Red Cloud
Campground, Fort Robinson State Park, Dawes County Fairgrounds, and
Chadron State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 10317 4268 10347 4294 10336 4292 10302
      4266 10277
TIME...MOT...LOC 1533Z 205DEG 19KT 4270 10321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Natoli

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
September 16, 8:47 AM MST
Where
Dawes County, 0.69 mi S of (Cdr)chadron Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.830, -103.100

ASOS station at Chadron Chadron Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289375.